Question re: Prednisone

New Topic Post Reply Printable Version
[ << Previous Thread | Next Thread >> ]

New Member

Date Joined May 2014
Total Posts : 10
   Posted 5/21/2014 6:07 PM (GMT -6)   
Hi everyone! I have not been diagnosed with Lupus but I am currently being treated for it (Plaquenil and Prednisone).My question is the Rheumy placed me on 5 mg of Prednisone for two weeks. This Saturday the two weeks will be up and based on what I have read I am a little nervous that there may be side effects to coming off of it cold turkey. Based on your experiences do you think I will have any issues? Thank you for any kind of advice you may have for me! :)

Forum Moderator

Date Joined May 2005
Total Posts : 7673
   Posted 5/21/2014 7:01 PM (GMT -6)   
At that low dose for that short a time there should not be any problems at all.
Lynnwood, Lupus & Sjogren's Moderator, Dx: 2002
"Life is far too important to be taken seriously." - Oscar Wilde

New Member

Date Joined May 2014
Total Posts : 10
   Posted 5/21/2014 7:06 PM (GMT -6)   
Lynnwood-thank you so much for the reply! That does truly ease my mind :)

Veteran Member

Date Joined Apr 2006
Total Posts : 1335
   Posted 5/21/2014 10:05 PM (GMT -6)   
High doses (40-120 mg) taken for long periods of time require very slow tapering. Many of us have been on pred for years. One luper I know has been on it for almost 30 years and can't get off. Short. low dose treatments are usually not a problem at all.

The problems come when the dose is high because it shuts down your adrenal glands which produce 7-10mg of cortisol daily. Pred is synthetic cortisol and we cannot survive without it. Long term use of high doses of pred causes adrenal atrophy and the adrenals fail to produce cortisol when pred doses drop below 10 mg or so.

You should be fine but short course treatments usually do not work. Treating lupus is a long term treatment sometimes lasting years if the patient continues to have symptoms.

MCTD (SLE Lupus, polymyositis, scleroderma). Diagnosed 2005. Kidney, liver, GI tract, dysphagia, raynauds, barretts esophagus, quadriplegic in 2005. Recovered and now active in downhill skiing, golf, hiking. Meds: amlodipine, benezapril, omeprazole, potassium, folic acid, vitamins, maxide.

Remain Optimistic and you can overcome.

Barbara Lee
Veteran Member

Date Joined Sep 2003
Total Posts : 2889
   Posted 5/22/2014 12:27 AM (GMT -6)   
You should be okay, when it's low doses there usually isn't any problems. It's when you've been on high doses, or have been on it a long time.

I've been on the stuff at an average of 25-30mg daily for 14 years come the first of June. I'll never come off the stuff. Please don't worry, you should do just fine. I hope the the pred helped you and well as the plaquenil.

Take care and hugs,
DX- RA, Lupus, Fibro, LGL Leukemia, Obstructive & Central Sleep Apnea, Pulmonary Hypertension, Bells Palsy, Gastroparsis, Blood Clots, Glaucoma, Chronic Pericarditis & Pleurisy, Severe Anemia. Way to many medications to list.
New Topic Post Reply Printable Version
Forum Information
Currently it is Tuesday, March 20, 2018 3:46 PM (GMT -6)
There are a total of 2,941,887 posts in 322,804 threads.
View Active Threads

Who's Online
This forum has 161202 registered members. Please welcome our newest member, Xondu.
407 Guest(s), 7 Registered Member(s) are currently online.  Details
dacarte3, justwantofeelnormal, Garion, marcell, ASAdvocate, Aerose91, Lanie G